An Extension of the Dirichlet Density for Sets of Gaussian Integers

An Extension of the Dirichlet Density for Sets of Gaussian Integers

L. C. Rêgo L. C. Rêgo is with the Departamento de Estatística, Universidade Federal de Pernambuco. Email:    R. J. Cintra R. J. Cintra is with the Signal Processing Group, Departamento de Estatística, Universidade Federal de Pernambuco. Part of second author’s work was done during his sabbatical at the University of Calgary, Calgary, Canada. Email:

Several measures for the density of sets of integers have been proposed, such as the asymptotic density, the Schnirelmann density, and the Dirichlet density. There has been some work in the literature on extending some of these concepts of density to higher dimensional sets of integers. In this work, we propose an extension of the Dirichlet density for sets of Gaussian integers and investigate some of its properties.


Gaussian integers, Dirichlet density

1 Introduction

Several measures for the density of sets of integers have been discussed in the literature [1, 2, 3, 4, 5, 6, 7]. Presumably the most employed of such measures is the asymptotic density, also referred to as natural density [8, 1]. For a given set of integers , its asymptotic density is expressed by

provided that such a limit does exist. The symbol returns the cardinality of its argument.

In [2], Bell and Burris bring an ample exposition on the Dirichlet density, which is defined as follows.

Definition 1

The Dirichlet density of a subset of the positive integers is given by

if the limit does exist, for real . The quantity denotes the Riemann zeta function [9].

If the asymptotic density is well defined, then the Dirichlet density does also exist and assumes the same value [10, p. 10]. Since the converse is not always true, the Dirichlet density is a more encompassing tool when compared to the asymptotic density [10, p. 11]. Dirichlet density also admits lower and upper versions, which have been explored along with other densities to characterize primitive sets [11, 12, 13].

Gaussian integers are simply complex numbers of the form , where and are integers. Despite the considerable amount of development addressing densities for sets of positive integers [14], densities for sets of Gaussian integers appear to be an overlooked topic. However, a seminal paper by Cheo [15] investigated the question, suggesting an extension of the Schnirelmann density [3, 4]. Such extended definition applies to subsets of the nonzero Gaussian integers inclusively confined in the first quadrant of the complex plane.

Generalizations of Schnirelmann density for the -dimensional case were proposed in [16, 17]. Additionally, a modified Schnirelmann density was introduced in [18] and was generalized in [19] years later. In a comparable venue, Freedman [20, 21] advanced the concept of asymptotic density to higher dimensions.

In this context, the aim of the present work is to advance a method for evaluating the density of sets of Gaussian integers. To address this problem, a density based on Dirichlet generating functions is proposed.

For ease of notation, henceforth we identify a Gaussian integer with the pair of integers . All considered Gaussian integers and their sets are defined in , where is the set of strictly positive integers.

2 Definition and General Properties

The Gaussian integers can be realized as points over a square lattice in the complex plane. The square lattice is composed by an infinite array of Gaussian integers, set up in rows and columns. In addition, each lattice row or column can furnish sets of integers according to the following constructions: and .

Our goal is to investigate the properties of the following density for Gaussian integers, which we show to be a generalization of the Dirichlet density for sets of integers.

Definition 2

Let be a set of Gaussian integers. Admit and to be the indicator functions of the sets and , for , respectively. The proposed density for is given by

provided that the limit exists.

From now on, we only consider sets whose referred densities are well-defined, i.e., the implied limits exist. Thus, we restrain ourselves of indicating in every instance that the results are valid only when the discussed limits exist. In account of the proposed definition, a series of consequences is listed below.

Proposition 1

Let and be two sets of Gaussian integers. The following assertions hold true:

  1. .

  2. .

  3. if , then .

  4. .

  5. , where is the relative complement of in .

  6. , where is the complement of .

  7. if , then .

  8. .

Proof:  Follows directly from the definition.  

The first three properties stated in the previous proposition are the same conditions that form an axiomatic definition of a probability measure, except for the -additivity axiom.

Proposition 2 (Cartesian Product)

Let and be two subsets of . Then the density of the Cartesian product satisfies

Proof:  We have that

Corollary 1 (Dirichlet Density)

Let be a set of positive integers. Then .

Proof:  This result is a direct consequence of the fact that  [14].  

Given any set of Gaussian integers, let the horizontal and vertical axis sections be denoted by and , respectively.

Proposition 3

Let be a set of Gaussian integers. If or , then .

Proof:  For instance, assume that . Note that . Due to the monotonicity property, it follows that . Moreover, the property of the density of Cartesian products allows us to write . Applying the hypothesis, the result follows. The proof would be analogous in the case that .  

Corollary 2 (Finite Axis Section)

If a set of Gaussian integers has a finite axis section, then .

Proof:  It is enough to observe that any finite set of integers has null Dirichlet density [14].  

As a consequence, a finite set of Gaussian integers has null density, since both of its axis sections are finite. In particular, the density of a singleton is zero. On the other hand, nonzero density subsets must have infinite axis sections.

Let and . Next proposition states that, for density evaluation, the only relevant set elements are those located in the region defined by for any choice of and . This means that the “weight” of the set is located on its “tail”. Nevertheless, we need the result of the following lemma before.

Lemma 1

The set has unit density.

Proof:  Let be the complement of . Therefore, the set can be partitioned into . Then, it follows that . Notice also that . The union property allows us to state that . Since , , and have each at least one finite axis section, it follows that .

Proposition 4 (Heavy Tail)

Let be a set of Gaussian integers. Then, for any two given nonnegative integers and , we have

Proof:  Observe that . Since we have a partition of , it follows that . But, , then .  

Proposition 5 (Axis Independence)

If there is a pair such that, for every and , the functions and are independent of and , respectively, then

Proof:  Because of the assumed independence, we can write and , for and , respectively. Thus, for and , the set is indistinguishable of . But, the heavy tail property implies that

Given a set of Gaussian integers and a Gaussian integer , let . This process is called a translation of by units [22, p. 49]. Now our goal is to show that the proposed density is translation invariant, i.e., , and . However, the proof that we will supply requires the following lemma.

Lemma 2 (Unitary Translation)

Let be a set of Gaussian integers, such as . Then

Proof:  It suffices to show that , being the other case analogous. First, note that since

it follows that . Also observe that

Thus, we have that

Dividing both sides by and letting , since the last series is convergent as , yields

Proposition 6 (Translation Invariance)

Let be a set of Gaussian integers. Then

where and are nonnegative integers.

Proof:  We have already proven that . Therefore, we have that

Corollary 3

The proposed density is not -additive.

Proof:  This result follows directly from Propositions 1 and 6.  

Now consider the set operation defined as , where is a Gaussian integer. This construction can be interpreted as a dilation on the elements of . The following proposition relates the density of a set of Gaussian integers with the density of its dilated form.

Proposition 7 (Dilation)

Let be a set of Gaussian integers and let be any Gaussian integer. Then

Proof:  This result follows directly from the definition of the proposed density:

3 Density of Particular Sets

In this section, we evaluate the density of some particular sets of Gaussian integers.

3.1 Cartesian Product of Arithmetic Progressions

Let be an integer. The set constitutes an arithmetic progression with Dirichlet density . Furthermore, the Cartesian product of two arithmetic progressions generates a rectangular lattice denoted by , where and are positive integers. Then it follows from Proposition 2 that . Let us investigate the density of sets that are intersections of particular Cartesian products of arithmetic progressions.

Proposition 8 (Intersection)

For any positive integers , , and , we have that

where denotes the least common multiple of its arguments.

Proof:  First, note that . Therefore,

Applying on both sides of above equation and invoking the dilation property, we obtain the desired result.

Corollary 4

Let be a Gaussian integer. Admit also that and , where returns the greatest common divisor of its arguments. Then

Proof:  Follows directly from Proposition 8.  

3.2 Sets Delimited by Functions

Let us consider a set of Gaussian integers defined as where and are functions such that for every integer . Functions and delimit the set , confining the set elements in between. Figure 1 illustrates a possible configuration for the set . By definition, the proposed density of is given by

where and represent the usual ceiling and floor functions, respectively.

Figure 1: A set upper and lower bounded by two functions.

Let us establish upper and lower bounds for the double summation. Initially, notice that the inner summation satisfies the following bounds:

Thus, an upper bound for the double summation is expressed by

Performing analogous manipulations, we obtain the following lower bound for the inner summation:

This implies that the double summation is lower bounded by:

The upper and lower bounds present similar formulations, inviting an application of the squeeze theorem. Thus, after dividing both expressions by and taking the limit as , minor manipulations furnish

Now let us analyze the density of a set in the light of the asymptotic behavior of the delimiting functions.

Proposition 9 (Asymptotics)

Let and be delimiting functions that are always greater or equal to one. If and , then


Proof:  By the definition of the -notation [23, p. 434], there exist a quantity , such that, for every , both functions and satisfy:

where , , , and are positive constants. Moreover, notice that

Thus, for , we have that

Now we show that after dividing by and letting , both upper and lower bounds above have the same limit. Since and , it follows that for arbitrary positive constants and :

Thus, since both and tend to one as , we have that

Therefore, we maintain that

Finally, since

the proposition is proven.  

We now supply two examples. But, the following lemma is needed before.

Lemma 3

For ,

Proof:  Taking into account the substitution , it follows that:

Example 1

Let us examine the density of the set , where and , for real quantities . In order to compute such density we need the previous lemma. Thus, by invoking Equation 1, it follows that the sought density is given by

In particular, if , we have .

Example 2

Consider the set , where , for . Thus, by Equation 1,

Then, note that for each , there is a quantity such that implies that . By Example 1, we know that

Moreover, since , it follows that


Finally, letting yields .


The second author acknowledges partial financial support from the Department of Foreign Affairs and International Trade (DFAIT), Canada, and the Conselho Nacional de Desenvolvimento Científico e Tecnológico (CNPq), Brazil.


  • [1] X.-G. Sun and J.-H. Fand, “On the density of integers of the form in arithmetic progression,” Bulletin of the Australian Mathematical Society, vol. 78, no. 3, pp. 431–436, Dec. 2008.
  • [2] J. P. Bell and S. N. Burris, “Dirichlet density extends global asymptotic density in multiplicative systems,” Preprint published at htt://, 2006.
  • [3] R. L. Duncan, “Some continuity properties of the Schnirelmann density,” Pacific Journal of Mathematics, vol. 26, no. 1, pp. 57–58, 1968.
  • [4] ——, “Some continuity properties of the Schnirelmann density II,” Pacific Journal of Mathematics, vol. 32, no. 1, pp. 65–67, 1970.
  • [5] P. Erdös, “On the density of some sequences of integers,” Bulletin of the American Mathematical Society, vol. 54, no. 8, pp. 685–692, Aug. 1948.
  • [6] H. Davenport and P. Erdös, “On sequences of positive integers,” Journal of the Indian Mathematical Society, vol. 15, pp. 19–24, 1951.
  • [7] R. Ahlswede and L. H. Khachatrian, “Number theoretic correlation inequalities for Dirichlet densities,” Journal of Number Theory, vol. 63, pp. 34–46, 1997.
  • [8] I. Niven, “The asymptotic density of sequences,” Bulletin of the American Mathematical Society, vol. 57, no. 6, pp. 420–434, 1951.
  • [9] I. S. Gradshteyn and I. M. Ryzhik, Table of Integrals, Series, and Products, 4th ed.    New York: Academic Press, 1965.
  • [10] P. T. Bateman and H. G. Diamond, Analytic Number Theory.    World Scientific, 2004.
  • [11] R. Ahlswede and L. H. Khachatrian, The Mathematics of P. Erdös.    Berlin: Springer Verlag, 1996, vol. Vol. I, Algorithms and Combinatorics B, ch. Classical results on primitive and recent results on cross-primitive sequences, pp. 104–116.
  • [12] R. Ahlswede, L. H. Khachatrian, and A. Sárközy, “On the counting function for primitive sets of integers,” Journal of Number Theory, vol. 79, pp. 330–344, 1999.
  • [13] ——, “On the density of primitive sets,” Journal of Number Theory, vol. 109, pp. 319–361, 2004.
  • [14] A. Fuchs and R. G. Antonini, “Théorie générale des densités,” Memorie di Matematica, vol. XIV, pp. 253–294, 1990.
  • [15] L. Cheo, “On the density of sets of Gaussian integers,” The American Mathematical Monthly, vol. 58, pp. 618–620, 1951.
  • [16] B. Kvarda, “On densities of sets of lattice points,” Pacific Journal of Mathematics, vol. 13, no. 2, pp. 611–615, 1963.
  • [17] B. Kvarda and R. Killgrove, “Extensions of the Schnirelmann density to higher dimensions,” The American Mathematical Monthly, vol. 73, no. 9, pp. 976–979, Nov. 1966.
  • [18] R. Stalley, “A modified Schnirelmann density,” Pacific Journal of Mathematics, vol. 5, no. 1, pp. 119–124, 1955.
  • [19] A. R. Freedman, “On the generalization of the modified Schnirelmann density,” Journal of Number Theory, vol. 2, no. 1, pp. 97–105, 1970.
  • [20] ——, “On asymptotic density in -dimensions,” Pacific Journal of Mathematics, vol. 29, no. 1, pp. 95–113, 1969.
  • [21] ——, “On the additivity theorem for -dimensional asymptotic density,” Pacific Journal of Mathematics, vol. 49, no. 2, pp. 357–363, 1973.
  • [22] W. Rudin, Real and Complex Analysis.    McGraw-Hill, 1966.
  • [23] R. L. Graham, D. E. Knuth, and O. Patashnik, Concrete Mathematics.    Addison-Wesley Publishing Company, 1989.
Comments 0
Request Comment
You are adding the first comment!
How to quickly get a good reply:
  • Give credit where it’s due by listing out the positive aspects of a paper before getting into which changes should be made.
  • Be specific in your critique, and provide supporting evidence with appropriate references to substantiate general statements.
  • Your comment should inspire ideas to flow and help the author improves the paper.

The better we are at sharing our knowledge with each other, the faster we move forward.
The feedback must be of minimum 40 characters and the title a minimum of 5 characters
Add comment
Loading ...
This is a comment super asjknd jkasnjk adsnkj
The feedback must be of minumum 40 characters
The feedback must be of minumum 40 characters

You are asking your first question!
How to quickly get a good answer:
  • Keep your question short and to the point
  • Check for grammar or spelling errors.
  • Phrase it like a question
Test description